Children's Advil®, whose main active ingredient is ibuprofen, is part of a class of drugs called nonsteroidal anti-inflammatory drugs (NSAIDs). Advil® makes three over-the-counter pediatric products, all containing ibuprofen:
The Children's Advil® Suspension and Children's Advil® Cold medicines both contain 100 mg/ 5 mL ibuprofen. The Infants' Advil® Concentrated Drops contain 50 mg/1.25 mL ibuprofen.
The label on these medications carries an alert, warning parents to stop the medication and seek medical help immediately if the following allergic reactions occur:
Other warnings on the label alert parents to the occurrence of stomach bleeding because NSAIDs may cause severe bleeding of the stomach. The possibility of stomach bleeding is increased if the child has had ulcers, is on medication to thin the blood, or is taking other NSAIDs.
The label also warns of the occurrence of a continuing sore throat or a sore throat along with nausea, headache, high fever and vomiting.
NSAIDs including Children's Advil® are known to be linked to a rare, life-threatening allergic reaction of the skin called Stevens-Johnson Syndrome. Parents should know the symptoms of SJS and seek immediate medical help for their child if he or she has a flu-like illness followed by:
If these symptoms appear, the child will most likely be treated in a hospital burn unit to care for the surface areas of the body where the skin has sloughed. Fluid and nutrients may be given intravenously. Caregivers keep the wounded areas of the skin immaculately clean to prevent infection. They gently remove the dead areas of skin and cover the open lesions with soothing cool compresses to help control the pain.